Tardive dyskinesia are involuntary movements, especially of the lower face, that develop after exposure to a group of medications known as neuroleptics. The abnormal movements include tongue thrusting, repetitive chewing, jaw swinging, and/or facial grimacing.
The most commonly used offending neuroleptics are old-generation antipsychotic medications, such as haloperidol, trifluoperazine, or fluphenazine. They act by blocking dopamine receptors in the brain.
The condition may be reversible, if recognized in the earliest stages, by stopping the causative agent, but may be permanent. On occasion, the condition may become significantly worse, even if the antipsychotic drugs are stopped.
by Potos A. Aagen, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.